Wisconsin, 2021High Wind in Wisconsin, December 15 to 16, 2021
December 15 to 16, 2021 · NWS GRB · 11 events in 10 counties and zones
A strong storm system tracked across the central Plains and through the Upper Mississippi Valley, sweeping a cold front through the region during the late evening hours of Friday (12/15) and early morning hours of Saturday (12/16). Strong wind gusts of 55 to 76 mph were observed behind this cold front for several hours across northeast Wisconsin.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system tracked across the central Plains and through the Upper Mississippi Valley, sweeping a cold front through the region during the late evening hours of Friday (12/15) and early morning hours of Saturday (12/16). Strong wind gusts of 55 to 76 mph were observed behind this cold front for several hours across northeast Wisconsin. The winds led to pockets of tree damage and numerous power outages, leaving over 50,000 people without power in northeast Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 15, 5:51 PM CST, 5 hours 9 minutes earlier.
Area forecast discussion, Dec 15, 5:51 PM CST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
551 PM CST Wed Dec 15 2021
Updated aviation portion for 00Z TAF issuance
.SHORT TERM...Tonight and Thursday
Issued at 251 PM CST Wed Dec 15 2021
Decided to extend the Dense Fog Advisory until 9pm for the snow
covered portion of the forecast area as visibility is still only a
few hundred feet in most areas. The fog should mix out as a line
of convection moves across the area during the middle and late
evening hours ahead of a strong cold front.
The line of showers and thunderstorms is likely to produce wind
gusts of 60 mph or more. The winds aloft are so strong that it is
not out of the question for some winds to exceed 70 mph. After the
front moves through strong gradient winds are likely to produce wind
gusts of 40 to 60 mph for several hours late tonight and early Thursday.
Utilities may have some significant tree and power line damage in some
areas.
The winds will slowly diminish Thursday, but will still gust to 40 or
50 mph during the morning hours. Temperatures will rise this evening
to record levels in many areas this evening, then fall later tonight
and during the day Thursday.
.LONG TERM...Thursday Night Through Wednesday
Issued at 251 PM CST Wed Dec 15 2021
After all the action occurring in the short term forecast, the
extended period is by contrast a much quieter period.
The extended period will start off with a period of dry conditions
Friday before another weak shortwave moves across the region
Saturday morning. With ongoing CAA during this period, colder and
dry air will lack significant moisture and lift to produce much
more than a quick dusting of snow. High temperatures to start the
weekend will be mainly in the 20s Friday, and teens to lower 20s
on Saturday.
Surface high pressure returns for Saturday night through Sunday,
and will linger on through the remainder of the period. There is a
clipper system that will cross north of us around the middle of
next week, but no precipitation is expected in Wisconsin at this
time. Therefore, most of the extended forecast is dry, excepting
Saturday. Temperatures will remain fairly close to normal, ranging
from the lower 20s to lower 30s through the extended.
&&
.AVIATION...for 00Z TAF Issuance
Issued at 546 PM CST Wed Dec 15 2021
Challenging conditions for flying are expected
through Thursday. IFR ceilings and/or visibilities and areas of
dense fog are expected through the evening hours, with low level
wind shear expected as evidenced by KGRB VWP.
Scattered showers and thunderstorms will move across the area
this evening ahead of a cold front. The winds aloft are
exceptionally strong, so even shower activity could produce
surface wind gusts of 50 knots or more.
Strong southwest sustained winds of 20 to 30 knots with gusts to
50 knots are expected behind the front later tonight through
midday Thursday.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 PM this evening to 9 AM CST Thursday
for WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074.
Dense Fog Advisory until 9 PM CST this evening for WIZ005-
010>013-018>022-030-031-035-036-040-050-073-074.
&&
SHORT TERM.....RDM
LONG TERM......Uhlmann
AVIATION.......Kurimski
Hazardous weather outlook, Dec 15, 2:56 PM CST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
256 PM CST Wed Dec 15 2021
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-162100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
256 PM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Dense fog will result in hazardous travel conditions through the
evening hours, especially for areas that still have snow on the
ground in central and northern Wisconsin.
An approaching cold front will produce a line of showers and
thunderstorms this evening. Some could produce damaging wind
gusts of 60 to 70 mph. There is a small chance of tornadoes,
especially in central Wisconsin.
After the thunderstorms go by, an intensifying low pressure system
will produce strong winds after midnight, with gusts of 50 to 70
mph. Damage to trees and powerlines will occur, likely resulting
in power outages over parts of the area. Ice shoves are possible
on the eastern shore of Lake Winnebago.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
Strong gusty west winds will continue on Thursday, with the highest
gusts occurring early in the day. Travel will remain hazardous for
high profile vehicles, especially on north to south oriented roads.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to relay peak wind gusts and any reports of
damage to the National Weather Service in Green Bay.
LMZ521-522-541>543-162100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
256 PM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
A storm warning is in effect after 9 pm for southwest storm force
gusts to near 60 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
Southwest to west storm force gusts to near 60 knots are expected
Thursday morning, easing to gale force gusts in the afternoon. A
Storm Warning remains in effect through noon Thursday.
RDM/Uhlmann
In the hours before
Local storm report, Dec 15, 10:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1028 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND GST WAUSAU 44.96N 89.63W
12/15/2021 M56 MPH MARATHON WI ASOS
&&
ECKBERGLocal storm report, Dec 15, 10:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1035 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM TSTM WND GST STEVENS POINT 44.51N 89.56W
12/15/2021 M46 MPH PORTAGE WI TRAINED SPOTTER
&&
ECKBERGLocal storm report, Dec 15, 10:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1040 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TSTM WND GST STEVENS POINT 44.51N 89.56W
12/15/2021 M52 MPH PORTAGE WI TRAINED SPOTTER
&&
ECKBERGLocal storm report, Dec 15, 10:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1048 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TSTM WND GST STEVENS POINT 44.51N 89.56W
12/15/2021 M39 MPH PORTAGE WI AWOS
&&
ECKBERGLocal storm report, Dec 15, 10:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1053 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM TSTM WND GST RHINELANDER 45.63N 89.41W
12/15/2021 M43 MPH ONEIDA WI ASOS
&&
ECKBERGLocal storm report, Dec 15, 10:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1058 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG 1 E ANTIGO 45.15N 89.13W
12/15/2021 LANGLADE WI PUBLIC
REPORT FROM MPING.
&&High Wind, Winnebago
- When
- December 15, 11:00 PM CST to December 16, 1:00 AM CST
- Where
- Winnebago forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.069, -88.645 (the zone’s center; the record gives no point)
High winds downed trees and power lines in Winnebago County. Peak winds of 58 mph were measured at the Oshkosh airport.
High Wind, Calumet
- When
- December 16, 12:00 AM CST to 2:00 AM CST
- Where
- Calumet forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 44.082, -88.218 (the zone’s center; the record gives no point)
High winds downed trees and power lines in Calumet County. Peak winds of 71 mph were measured in Forest Junction.
High Wind, Wood
- When
- December 16, 1:00 AM CST to 4:00 AM CST
- Where
- Wood forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
High winds downed trees and power lines in Wood County. Peak winds of 74 mph were measured at the Marshfield airport.
High Wind, Outagamie
- When
- December 16, 1:00 AM CST to 5:00 AM CST
- Where
- Outagamie forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.416, -88.465 (the zone’s center; the record gives no point)
High winds downed trees and power lines in Outagamie County. Several power poles were downed by high winds near Mackville.
High Wind, Marathon
- When
- December 16, 1:00 AM CST to 5:00 AM CST
- Where
- Marathon forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
High winds downed trees and power lines in Brown County. Peak winds of 60 mph were measured at the Green Bay airport.
High Wind, Oneida
- When
- December 16, 2:00 AM CST to 4:00 AM CST
- Where
- Oneida forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
High winds downed trees and power lines in Oneida County. Peak winds of 76 mph were measured at the Rhinelander airport.
High Wind, Langlade
- When
- December 16, 2:00 AM CST to 4:00 AM CST
- Where
- Langlade forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 45.262, -89.072 (the zone’s center; the record gives no point)
High winds downed trees and power lines in Langlade County. Peak winds of 53 mph were measured at the Antigo airport with sustained winds over 40 mph for over an hour.
High Wind, Northern Marinette
- When
- December 16, 2:00 AM CST to 5:00 AM CST
- Where
- Northern Marinette forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Social Media
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
High winds downed trees and power lines in northern Marinette County. Peak winds of 58 mph were measured in Pembine.
High Wind, Marathon
- When
- December 16, 2:00 AM CST to 5:00 AM CST
- Where
- Marathon forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
High winds downed trees and power lines in Marathon County. Peak winds of 62 mph were measured at the Wausau airport.
High Wind, Vilas
- When
- December 16, 2:00 AM CST to 4:00 AM CST
- Where
- Vilas forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
High winds downed trees and power lines in Vilas County. Disasters were declared in the towns of Lincoln and Phelps.
High Wind, Door
- When
- December 16, 4:00 AM CST to 6:00 AM CST
- Where
- Door forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
High winds downed trees and power lines in Door County. Peak winds of 66 mph were measured at Washington Island.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989650, 989653, 989638, 989640, 989641, 989628, 989632, 989634, 989635, 991519, 989647.